Skip to Main Content

++

Extravasational injuries are among the most consequential local toxic events. When an antineoplastic leaks into the perivascular space, significant necrosis of skin, muscles, and tendons can occur with resultant loss of function. The initial manifestations may include swelling, pain, and a burning sensation that can last for hours. Days later, the area may become erythematous and indurated and can either resolve or proceed to ulceration and necrosis.30 These early findings may sometimes be difficult to distinguish from other forms of local drug toxicity, such as irritation and hypersensitivity where either the antineoplastic or its vehicle (ethanol, propylene glycol) can cause local irritation as defined by an inflammatory response. Some of the therapeutics associated with local irritation include fluorouracil, carmustine, cisplatin, and dacarbazine. The local irritation and hypersensitivity manifestations are self-limiting and typified by an immediate onset of a burning sensation, pruritus, erythema, and a flare reaction of the vein being infused. Pretreatment with an antihistamine can prevent some of the hypersensitivity manifestations.38 Drugs reported to cause hypersensitivity reactions include daunorubicin, doxorubicin, idarubicin, and mitoxantrone. When local reactions cannot be differentiated, it is always best to presume extravasation and manage the situation accordingly.

++

The occurrence of these extravasational events appears to be about 50 times more frequent in the hands of the inexperienced clinician.14 Several factors are associated with extravasational injuries from peripheral intravenous lines, including (a) patients with poor vessel integrity and blood flow, such as the elderly, those who undergo numerous venipunctures, and those who have received radiation therapy to the site; (b) limited venous and lymphatic drainage caused by either obstruction or surgical resection; and (c) the use of venous access overlying a joint, which increases the risk of dislodgments because of movement.13,30 Extravasational injuries from implanted ports in central venous vessels can occur from inadequate placement of the needle, needle dislodgment, fibrin sheath formation around the catheter, perforation of the superior vena cava, and fracture of the catheter.32 When extravasation from a port is suspected and radiographic studies are not diagnostic, a CT scan of the chest with contrast is necessary for evaluation.1

++

The factors associated with a poor outcome from extravasational injuries include (a) areas of the body with little subcutaneous tissue, such as the dorsum of the hand, volar surface of the wrist, and the antecubital fossa, where healing is poor and vital structures are more likely to be involved; (b) increasing concentrations of extravasate; (c) increased volume and duration of contact with tissue; and (d) the type of chemotherapeutic.30,31 Vesicants, such as doxorubicin, daunorubicin, dactinomycin, epirubicin, idarubicin, mechlorethamine, mitomycin, and the vinca alkaloids, result in more significant local tissue destruction. Mitomycin infusions can cause dermal ulcerations at venipuncture sites remote from the location of administration.28 The anthracycline antibiotics are associated with a higher incidence of significant injuries and delayed healing, which may be a result of their slow release from bound tissue into surrounding ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.